Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Bismarck, ND

July 20, 2001Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 12:51 AM CDT for Foster County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2001, 12:51 AM CDT (05:51 UTC)
Expired
Jul 20, 2001, 1:30 AM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200552
SVRBIS

NDC031-200630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 130 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST CARRINGTON...OR ABOUT 43 MILES 
  NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARRINGTON AT 100 AM CDT
  BORDULAC AT 100 AM CDT
  GRACE CITY AT 130 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR NORTH DAKOTA.

LAT...LON 4752 9923 4736 9920 4737 9857 4759 9884

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001

THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST.  LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA.  THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION.  WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 19, 11:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1135 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1132 PM    (BIS)BISMARCK MUNI ARPT   ND   76 MPH TSTM GUST

07/19/01   BURLEIGH                       TREES DOWN IN TOWN.

                                          POWER OUT ACROSS MUCH

                                          OF CITY.
Local storm report, Jul 20, 12:05 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1205 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1155 PM    LOSTWOOD                  ND   .75 INCH HAIL

07/19/01   MOUNTRAIL                      SPOTTER REPORT,

                                          VISIBILITIES LESS THAN

                                          1/8 MILE. REPORTED BY

                                          STORM SPOTTER.
Local storm report, Jul 20, 12:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1210 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1205 AM    STEELE                    ND   60 MPH TSTM GUST

07/20/01   KIDDER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          VERY HEAVY RAIN AND PEA

                                          SIZE HAIL.
Local storm report, Jul 20, 12:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1226 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1225 AM    8 S STANLEY               ND   .75 INCH HAIL

07/20/01   MOUNTRAIL                      VERY HEAVY RAIN.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 12:38 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1238 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1228 AM    2 W MAX                   ND   .75 INCH HAIL

07/20/01   MCLEAN                         REPORTED BY STORM

                                          SPOTTER. LOTS OF IT.
Local storm report, Jul 20, 12:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1248 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1245 AM    PALERMO                   ND   1.75 INCH HAIL

07/20/01   MOUNTRAIL                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningBISAdams61 min
Jul 19, 9:08 PM CDTTornado WarningBISGolden Valley67 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jul 19, 10:04 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 19, 10:16 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 19, 10:23 PM CDTSevere Thunderstorm WarningBISWilliams57 min
Jul 19, 10:40 PM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 19, 10:41 PM CDTTornado WarningBISGrant, Morton34 min
Jul 19, 10:55 PM CDTSevere Thunderstorm WarningBISDunn65 min
Jul 19, 10:59 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver61 min
Jul 19, 11:02 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail58 min
Jul 19, 11:26 PM CDTSevere Thunderstorm WarningBISKidder, Logan64 min
Jul 19, 11:42 PM CDTSevere Thunderstorm WarningBISMcKenzie58 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean46 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISKidder46 min
Jul 20, 12:00 AM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISSheridan, Wells61 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jul 20, 12:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Jul 20, 12:50 AM CDTSevere Thunderstorm WarningBISWard55 min
Jul 20, 1:01 AM CDTSevere Thunderstorm WarningBISMcHenry44 min
Jul 20, 1:29 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jul 20, 2:32 AM CDTSevere Thunderstorm WarningBISPierce, Rolette58 min
Jul 20, 3:06 PM CDTSevere Thunderstorm WarningBISDivide59 min
Jul 20, 4:10 PM CDTSevere Thunderstorm WarningBISDivide60 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningBISBurke55 min
Jul 20, 4:55 PM CDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.